Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 30, 2003, 7:01 PM EDT for Amherst County, City of Lynchburg, Virginia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2003, 7:01 PM EDT (23:01 UTC)
- Expired
- Apr 30, 2003, 7:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
Counties Amherst County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 23:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1037 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
649
WUUS51 KRNK 302301
SVRRNK
VAC009-680-302345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT WED APR 30 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
LYNCHBURG IN CENTRAL VIRGINIA
AMHERST COUNTY IN CENTRAL VIRGINIA
* UNTIL 745 PM EDT.
* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF LYNCHBURG CITY...MOVING
NORTHEAST AT 20 MPH.
* SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE
LYNCHBURG CITY...
AMHERST...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO NICKEL SIZE
HAIL.
<<CALL TO ACTION>>IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE
A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
$$
LAT...LON 3777 7921 3755 7896 3737 7917 3737 7920
3741 7918 3743 7922 3747 7920 3760 7935
09What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:15 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 30, 3:15 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 315 PM EDT WED APR 30 2003 TONIGHT...TSRA THAT HAVE DEVELOPED IN THE MTNS SHUD CONT TO PROPAGATE EWD. GREATEST INSTABILITY WILL DOWN IN SOUTHSIDE VA AND NW NW AREAS- WILL HAVE LIKELY POPS DOWN THAT WAY INTO EARLY EVENING....THEN MOSTLY CHC THRU LATE EVENING. NOTHING MUCH AFTER MIDNITE. MOS LOWS...MAINLY IN THE M-U 50S...LOOK GOOD. THURSDAY...COULD BE SIMILAR TO TODAY...EXCEPT FOR NO BOUNDARY TO PROVIDE A SFC CONVERGENCE FOCUS. BEST CHC STILL LOKKS TO BE IN THE MTNS WHERE WE HAD A 30 POP- SLIGHT CHC EAST. WENT A LITTLE ABOVE MAV MOS HIGHS- THICKNESSES IND HIGHS COULD GET INTO THE LOW 80S EASILY IN THE PIEDMONT. JJ THUR NGT THRU SAT...SOMEWHAT COMPLICATED SFC PTTN WITH LOW COMING OUT OF SRN STREAM IN THE SE U.S. AHEAD OF APPROACHING CDFNT. DONT EXPECT THIS TO HAVE ALOT OF INFLUENCE ON WX FOR CWA. BEST POPS WL BE FRI NGT AS FNT MOVES THRU. EXTENDED CHC POPS AND AMNT OF CLOUDS INTO SAT MORN IN COORDINATION WITH ADJACENT OFFICES. WENT CLOSE TO MAV GUID WITH ONLY VERY MINOR ADJUSTMENTSD TO CURRENT T/TD FCST. SAT NGT THRU SUN NGT...BETWEEN SYS WITH HIGH CENTERED OVR FA ON SUN. STAYED BELOW GUID FOR MINS SUN MORN. MON THRU WED...GFS BRIGNING WARM FNT ACRS FA DURING THE DAY MON. SHUD HAVE ENOUGH MOISTURE AND LIFT BY THE AFTN SO HAVE ADDED CHC POPS. CWA WELL INTO WARM SECTOR BY TUES SO RAISED MAXES. TIMING OF NEXT FNT IS FOR WED SO POPS IN FOR DAY 7 ALSO. AMS .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Apr 30, 1:20 PM EDT, 5 hours 41 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-011300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 120 PM EDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS THIS AFTERNOON WILL CONTAIN LOCALLY HEAVY RAIN...AND SMALL HAIL. ISOLATED STRONGER STORMS MAY PRODUCE UP TO QUARTER SIZE HAIL OR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN... A COLD FRONT WILL CROSS THE CENTRAL APPALACHIANS FRIDAY. SEVERE THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT...THE GREATEST THREAT OF STORMS DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY...BUT MAY BE NEEDED LATER IN THE WEEK.
In the hours before
Special weather statement, Apr 30, 1:47 PM EDT, 5 hours 14 minutes before
WVZ042-301945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 147 PM EDT WED APR 30 2003 AT 147 PM EDT THUNDERSTORMS WITH HEAVY RAIN WERE COVERING THE WESTERN PORTION OF MERCER COUNTY...WEST AND NORTHWEST OF MATOAKA. DOPPLER RADAR ESTIMATED THAT OVER TWO INCHES OF RAIN HAS FALLEN IN THE CRANE CREEK BASIN...AND NEARLY TWO INCHES IN THE WIDEMOUTH CREEK AREA. THUNDERSTORMS ARE MOVING SLOWLY NORTHEAST ACROSS WESTERN MERCER...AND ADDITIONAL RAINFALL IS LIKELY. PEOPLE IN AND AROUND THE MATOAKA AREA SHOULD AVOID AREAS PRONE TO FLOODING. IF WATER BEGINS TO SUDDENLY RISE...MOVE TO A PLACE OF SAFETY. LISTEN TO NOAA WEATHER RADIO OR COMMERCIAL RADIO OR TELEVISION TO STAY ABREAST OF THE WEATHER FOR THE NEXT COUPLE OF HOURS. BE PREPARED TO ACT QUICKLY SHOULD FLASH FLOOD WARNINGS BE ISSUED. 04
Special weather statement, Apr 30, 2:42 PM EDT, 4 hours 19 minutes before
NCZ001>003-018-019-VAZ011>020-022>024-WVZ044-045-301930- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 242 PM EDT WED APR 30 2003 ...LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST THROUGH THE MOUNTAINS... AS OF 240 PM EDT...A LINE OF SHOWERS AND THUNDERSTORMS WAS SLOWLY MOVING EAST THROUGH THE MOUNTAINS OF NORTHWEST NORTH CAROLINA... SOUTHEAST WEST VIRGINIA AND SOUTHWEST VIRGINIA. SOME STORMS WERE PRODUCING BRIEF PERIODS OF HAIL AND STRONG WINDS...AS WELL AS VERY HEAVY RAINFALL. THE LINE WAS GENERALLY ALONG A LINE FROM BOONE NORTH CAROLINA...ON NORTH TO WYTHEVILLE VIRGINIA...THEN UP TO NEAR LEWISBURG WEST VIRGINIA. THE NORTHERN END OF THE LINE WAS MOVING EAST ABOUT 25 MPH. THE NORTHERN END OF THE LINE IN NORTH CAROLINA WAS MOVING MUCH SLOWER...HOWEVER ADDITIONAL STORMS WERE DEVELOPING ACROSS THE FOOTHILLS AND PIEDMONT OF NORTH CAROLINA AND WERE MOVING NORTHEAST. BE ON THE LOOKOUT FOR STORMS MOVING IN FROM THE WEST OR SOUTHWEST THIS AFTERNOON...AND BE READY TO TAKE APPROPRIATE ACTION IF WARNING IS ISSUED.
Special weather statement, Apr 30, 3:44 PM EDT, 3 hours 17 minutes before
NCZ002>006-019-020-VAZ010>020-022-032-033-043-WVZ044-045-302126- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 344 PM EDT WED APR 30 2003 ...A LINE OF STRONG THUNDERSTORMS MOVING SLOWLY ACROSS SOUTHEAST WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST NORTH CAROLINA... THE THUNDERSTORMS EXTEND FROM NEAR LEWISBURG WEST VIRGINIA SOUTH ACROSS WYTHEVILLE VIRGINIA...TO NEAR WILKESBORO NORTH CAROLINA. THE LINE OF STORMS WAS MOVING EAST AT NEAR 15 MPH. THESE STORMS CAN PRODUCE SMALL HAIL...STRONG AND GUSTY WINDS...AND VERY HEAVY DOWNPOURS OF RAIN. FREQUENT DANGEROUS LIGHTNING IS ALSO LIKELY WITH THE STORMS PASSAGE. THE THUNDERSTORM ACTIVITY WILL AFFECT THE NEW RIVER AND ROANOKE VALLEYS IN VIRGINIA...AND THE NORTH CAROLINA PIEDMONT LATER THIS AFTERNOON. PLEASE LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA OUTLET FOR POSSIBLE WARNING THIS AFTERNOON. CACCIAPAGLIA
Local storm report, Apr 30, 4:24 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
424 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0340 PM 2W ENON NC 0.75 IN HAIL
04/30/03 YADKIN
0353 PM WHITETOP VA 0.75 IN HAIL
04/30/03 GRAYSON
0355 PM BLACKSBURG VA 0.75 IN HAIL
04/30/03 MONTGOMERY
0400 PM 1N BLACKSBURG VA 1.00 IN HAIL
04/30/03 MONTGOMERYLocal storm report, Apr 30, 5:50 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM PEMBROKE VA 0.75 IN HAIL
04/30/03 GILES
0500 PM SHILOH NC 0.75 IN HAIL
04/30/03 ROCKINGHAM
0500 PM STUART VA 1.00 IN HAIL
04/30/03 PATRICK
0503 PM 4W MOUNT AIRY NC 0.75 IN HAIL
04/30/03 SURRY
0540 PM ROANOKE VA 1.00 IN HAIL
04/30/03 ROANOKE
0540 PM 3NE ROANOKE VA 0.75 IN HAIL
04/30/03 MONTGOMERYLocal storm report, Apr 30, 7:01 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT WED APR 30 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM EVINGTON VA 0.75 IN HAIL
04/30/03 CAMPBELL REPORTED BY SPOTTER.
0659 PM EVINGTON VA 0.88 IN HAIL
04/30/03 CAMPBELL PUBLIC REPORT.The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 3:54 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 51 min |
| Apr 30, 4:22 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 38 min |
| Apr 30, 4:36 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Roanoke | 39 min |
| Apr 30, 4:44 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery | 31 min |
| Apr 30, 4:51 PM EDT | Severe Thunderstorm Warning | RNK | Patrick | 39 min |
| Apr 30, 5:17 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Roanoke | 28 min |
| Apr 30, 5:46 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 44 min |
| Apr 30, 5:47 PM EDT | Severe Thunderstorm Warning | RNK | Franklin | 28 min |
| Apr 30, 5:55 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 35 min |
| Apr 30, 6:28 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 47 min |
| Apr 30, 6:36 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.